Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS Raleigh, NC

September 28, 19995 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 28, 1999, 4:29 PM EDT for 5 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1999, 4:29 PM EDT (20:29 UTC)
Expired
Sep 28, 1999, 8:25 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Edgecombe County, NC, Johnston County, NC, Nash County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 282029
FFWRDU
NCC065-101-127-163-183-191-195-290025-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT TUE SEP 28 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDGECOMBE COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA
  NASH COUNTY IN NORTH CAROLINA
  SAMPSON COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA
  WAYNE COUNTY IN NORTH CAROLINA
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 825 PM EDT

* AT 420 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LARGE AREA OF MODERATE RAIN WITH PERIODS OF VERY HEAVY RAIN ...
  MOVING SLOWLY NORTHEAST ACROSS THE WARNED AREA.

* AN AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN WAS MOVING INTO
  THE COASTAL PLAIN OF CENTRAL NORTH CAROLINA. MUCH OF THIS
  AREA RECEIVED FLOOD-PRODUCING RAINFALL LAST NIGHT AND EARLY
  THIS MORNING.  WITH RAINFALL RATES OF A HALF TO ONE INCH PER
  HOUR OCCURRING WITH THE RAIN...QUICK RISES ALONG CREEKS AND
  STREAMS WILL OCCUR.

  IN WAKE COUNTY...PERSISTENT MODERATE RAINFALL SINCE 2 PM HAS
  RESULTED IN EXTENSIVE PONDING OF WATER ON ROADWAYS AND SOME RISES
  ALONG THE CREEKS AND STREAMS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO
  1.5 INCHES WILL LIKELY OCCUR THROUGH 7 PM. THIS WILL RESULT IN
  SUBSTANTIAL RISES ALONG CRABTREE CREEK AND WALNUT CREEK.


DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:30 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 28, 2:30 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE SEP 28 1999

NEAR-TERM: PLENTY OF RAIN UPSTREAM & CONTINUING TO DEVELOP OVER AND
SOUTH OF THE CWA FOR LIKELY TO CATEGORICAL POPS TONIGHT. MAJOR
FLOODING HAS OCCURRED IN WILSON & WAYNE COUNTIES WITH LESSER BUT
STILL SIGNIFICANT FLOODING IN A FEW OTHER SPOTS. FLASH FLOOD WATCH
WAS EXTENDED EARLIER THIS AFTERNOON IN AREA (WWRD TO INCLUDE THE NE
PIEDMONT-EASTERN SANDHILLS-OUR COASTAL PLAIN COUNTIES) AND IN TIME
(THROUGH 5 AM)... BASED IN PART ON THE EXTREMELY SATURATED SOIL
ALONG WITH PRE-EXISTING FLOODING & GOOD HEAVY RAIN INDICATORS.
WESTERN SECTIONS OF CWA MAY ALSO SEE LOCALLY HEAVY RAIN BUT BELIEVE
THAT THE SOIL AND CREEKS/RIVERS THERE CAN BETTER HANDLE THE RAIN
AMOUNTS. WILL KEEP MOST LOWS AROUND 70 OVERNIGHT.

LONGER-TERM: COMPUTER TROUBLES AT NCEP HAVE DELAYED A COMPLETE
ANALYSIS OF 12Z MODELS. CONTINUOUS MOISTURE STREAM FROM THE GULF
NOTED ON WATER VAPOR IMAGERY & PERSISTENT MOIST SOUTHEAST LOW LEVEL
FLOW WILL KEEP 2+ INCH PRECIPITABLE WATER OVER THE AREA WELL INTO
WEDNESDAY... WHICH WILL NECESSITATE THE CONTINUATION OF HIGH POPS.
LOW LEVEL CONVERGENCE ASSOCIATED WITH AN H8 JET PERSISTS INTO
WEDNESDAY AS DOES HIGH VERTICAL VELOCITIES... & THE NGM BRINGS
TRACKABLE SHORTWAVE ENERGY FROM THE WRN GULF COAST NE AND ACROSS
WESTERN/CENTRAL NC WEDNESDAY. LOW AND MID LEVEL FLOW FINALLY TURNS
MORE SOUTHWESTERLY BY LATE WEDNESDAY & ISENTROPIC LIFT BEGINS TO
WANE... BUT WITH THE APPROACH OF THE FRONT & STRONG PVA OVERNIGHT
WED NIGHT... PLAN TO KEEP LIKELY TO CATEGORICAL POPS IN ACROSS THE
CWA WITH A MENTION OF THUNDERSTORMS. CHANCE OF SHOWERS MAINLY IN THE
MORNING THU... THEN BECOMING LESS HUMID.

EXTENDED: LOOKS DRY WITH COOL TEMPS FRI... MODERATING SAT... &
BECOMING ABOVE-NORMAL FOR SUNDAY.

.RAH...FLASH FLOOD WATCH THROUGH TONIGHT FOR GRANVILLE-VANCE-WARREN-
HALIFAX-DURHAM-WAKE-FRANKLIN-NASH-EDGECOMBE-WILSON-JOHNSTON-WAYNE-
LEE-HARNETT-SCOTLAND-HOKE-CUMBERLAND-SAMPSON.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:00 PM EDTFlash Flood WarningRAHWayne, Wilson60 min
Sep 27, 11:12 PM EDTFlash Flood WarningRAHEdgecombe108 min
Sep 28, 1:04 AM EDTFlash Flood WarningRAHEdgecombe4 hr
Sep 28, 1:23 AM EDTFlash Flood WarningRAHWayne3 hr
Sep 28, 4:34 AM EDTFlash Flood WarningRAHWayne6 hr
Sep 28, 7:11 AM EDTFlash Flood WarningRAHSampson4 hr
Sep 28, 7:37 AM EDTFlash Flood WarningRAHJohnston, Nash, Wilson3 hr
Sep 28, 8:19 AM EDTFlash Flood WarningRAHEdgecombe4 hr
Sep 28, 11:07 AM EDTFlash Flood WarningRAHJohnston, Wayne, Wilson2 hr
Sep 28, 11:07 AM EDTFlash Flood WarningRAHNash2 hr
Sep 28, 4:29 PM EDTFlash Flood WarningRAHSampson4 hr
Sep 28, 4:29 PM EDTFlash Flood WarningRAHWake4 hr
Sep 28, 5:27 PM EDTFlash Flood WarningRAHDurham, Orange3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.